Texas, 2019

High Wind in Texas, February 6, 2019

February 6, 2019 · NWS EPZ · 1 event in 1 county or zone

A deep upper trough was moving through the Great Basin with a 145 knot jet over the El Paso area. A surface low was located over eastern New Mexico with strong southwest winds over far west Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper trough was moving through the Great Basin with a 145 knot jet over the El Paso area. A surface low was located over eastern New Mexico with strong southwest winds over far west Texas. Wind gusts up to 68 mph were reported as this system moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 6, 3:06 AM MST, 11 hours 54 minutes earlier.

Area forecast discussion, Feb 6, 3:06 AM MST, 11 hours 54 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
306 AM MST Wed Feb 6 2019

.SYNOPSIS...
A strong low pressure system with a cold front will bring windy
conditions with a few rain showers across southern New Mexico and
west Texas today followed by cooler dry weather with below normal
temperatures on Thursday. Westerly winds will produce mostly dry
conditions with temperatures warming to near normal Friday
through early next week. Another upper disturbance may bring
breezy to windy weather next Monday.

&&

.DISCUSSION...
Deep high amplitude upper trough was moving into the Great Basin
and western Arizona early this morning with backing flow ahead of
it transporting sufficient moisture to produce a few showers
across southern New Mexico and west Texas tonight.

The trough will advance eastward across Arizona today and progress
through New Mexico and far west Texas this evening. Downslope flow
ahead of system plus increasing dynamics will induce strong
surface lee cyclogenesis over southeast Colorado with attendant
pressure falls and circulation extending into the CWA. These
trends will cause increasing low and mid level winds with wind
speeds around 50 kt at 700 mb and 30 kt at 850 mb. Thus High Wind
Warning remains in effect over the Sacramento Mountains with
advisories most elsewhere. Moisture will also remain adequate for
isolated mainly light rain showers as upper dynamics and cold
frontal passage will provide deep lift.

Pacific cold front will sweep eastward across the CWA late this
afternoon with cold air advection behind it causing Thursday high
temperatures to fall to around 10 degrees below normal. Friday
through next Wednesday a zonal flow aloft will persist across the
southern Rockies within southerly branch of a split flow regime.
This will sustain transport of seasonably mild air mass causing
temperatures to rise to near or slightly above normal beginning
on Saturday. A weak embedded disturbance may bring breezy to windy
conditions with isolated light rain showers Monday but otherwise
weather will remain dry.

&&

.AVIATION...valid 06/12z-07/12z.
Isolated areas of MVFR or IFR visibility in blowing dust from
20z-01z. Otherwise VFR conditions with skies mostly SCT-
BKN050-100 through 20z followed by SKC-SCT100. Surface winds
increasing to 20-30G45KTS by 20Z with stronger gusts over the
higher mountains and along eastern slopes. Winds gradually
diminishing after 01z. A few light rain showers also possible
through 21z.

&&

.FIRE WEATHER...A strong low pressure system with a cold front
will bring windy conditions and near normal temperatures with a
few light rain showers across southern New Mexico and west Texas
today. This will be followed by cooler dry weather with temperatures
around 10 degrees below normal on Thursday. Westerly winds will
gust to near 50 mph most areas this afternoon with stronger gusts
eastern slopes and over the higher mountains. Westerly winds will
produce mostly dry conditions with temperatures warming to near
normal Friday through early next week. Wind speeds will be mostly
around 5 to 15 mph Thursday through Sunday. A passing disturbance
may cause winds to increase with gusts around 40 mph next Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 61  36  51  26 /  10   0   0   0
Sierra Blanca           63  31  50  24 /   0   0   0   0
Las Cruces              59  29  49  23 /  20   0   0   0
Alamogordo              61  27  47  22 /  20   0   0   0
Cloudcroft              35  18  30  14 /  30  10   0   0
Truth or Consequences   57  26  47  21 /  20   0   0   0
Silver City             40  25  37  19 /  40  10   0   0
Deming                  59  25  49  20 /  20   0   0   0
Lordsburg               54  23  46  21 /  40   0   0   0
West El Paso Metro      62  32  50  27 /  10   0   0   0
Dell City               64  30  52  21 /   0   0   0   0
Fort Hancock            67  33  54  26 /   0   0   0   0
Loma Linda              57  30  44  24 /  10   0   0   0
Fabens                  64  35  52  26 /   0   0   0   0
Santa Teresa            60  30  50  24 /  10   0   0   0
White Sands HQ          61  30  48  24 /  20   0   0   0
Jornada Range           59  25  48  19 /  20   0   0   0
Hatch                   59  26  48  20 /  20   0   0   0
Columbus                60  28  50  23 /  10   0   0   0
Orogrande               61  28  48  21 /  20   0   0   0
Mayhill                 48  23  38  16 /  20   0   0   0
Mescalero               44  22  35  15 /  30  10   0   0
Timberon                44  22  35  16 /  30  10   0   0
Winston                 46  17  38  12 /  30  10   0   0
Hillsboro               53  23  44  17 /  30   0   0   0
Spaceport               58  25  47  19 /  10   0   0   0
Lake Roberts            41  18  39  12 /  40  20   0   0
Hurley                  42  26  39  18 /  40  10   0   0
Cliff                   48  21  42  17 /  50   0   0   0
Mule Creek              46  22  41  19 /  70   0   0   0
Faywood                 45  24  43  20 /  30  10   0   0
Animas                  55  24  48  21 /  30   0   0   0
Hachita                 57  23  48  19 /  20   0   0   0
Antelope Wells          57  25  51  21 /  30   0   0   0
Cloverdale              48  26  46  24 /  30  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 10 AM this morning to 8 PM MST this evening
     for NMZ402>414-417.

     High Wind Warning from 8 AM this morning to midnight MST tonight
     for NMZ415-416.

TX...Wind Advisory from 10 AM this morning to 8 PM MST this evening
     for TXZ418>424.

&&

05 Rogash
Hazardous weather outlook, Feb 6, 3:33 AM MST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
333 AM MST Wed Feb 6 2019

NMZ401>403-408-414>416-071045-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
333 AM MST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
Windy through early tonight with winds gusting around 50 to 60 mph
especially in the afternoon. Thus hazardous driving conditions may
occur especially for high profile vehicles.

There will also be a few light rain or light snow showers today
which may cause slippery roads over isolated locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Possibly windy on Monday with winds gusting around 40 mph.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not bee needed.

NMZ404>407-409>413-417-TXZ418>424-071045-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
333 AM MST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Windy this afternoon through early tonight with winds gusting
around 50 mph. Higher gusts possible along eastern slopes. Blowing
dust may lower the visibility to less than a mile over isolated
locations including along portions of Interstate 10 between El
Paso and Las Cruces and also around Deming and Lordsburg. Thus
hazardous driving conditions may occur especially for high profile
vehicles.

There will also be a few light rain showers today which may cause
slippery roads over isolated areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Possibly wind on Monday with winds gusting around 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
February 6, 3:00 PM MST to 5:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 68 mph was recorded 13 miles north-northeast of El Paso and 58 mph 10 miles north-northeast of El Paso.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806494.